Alert archive / Alabama / Flash Flood Warnings in 2006
Flash Flood Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 21, 2006, 4:58 PM CDT for Shelby County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2006, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 21, 2006, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:30 PM CDT | FLASH FLOOD | Helena, AL | SEVERAL ROADWAYS IN RESIDENTIAL NEIGHBORHOODS WERE FLOODED AND WERE TEMPORARILY IMPASSABLE. |
| Aug 21, 6:00 PM CDT | FLASH FLOOD | Alabaster, AL | COUNTY ROAD 17 NEAR THE INTERSECTION OF COUNTY ROAD 44 WAS FLOODED AND WAS TEMPORARILY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 212159 FFWBMX ALC117-220000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 458 PM CDT MON AUG 21 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...PELHAM...MEADOWBROOK...INVERNESS... HELENA...ALABASTER...OAK MOUNTAIN STATE PARK * UNTIL 700 PM CDT * AT 458PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER NORTHERN SHELBY COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE PURDY...HELENA...PELHAM...INVERNESS...AND CHELSEA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. AN ADDITIONAL TWO INCHES OF RAIN CAN BE EXPECTED THROUGH 700 PM. TO REPORT SEVERE WEATHER... ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT) CALL 1-800-856-0758. LAT...LON 3333 8657 3344 8669 3325 8695 3317 8682 $$ 75
1 follow-up statement
000 WGUS74 KBMX 212314 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 PM CDT MON AUG 21 2006 ALC117-220000- SHELBY AL- 613 PM CDT MON AUG 21 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL SHELBY COUNTY... AT 613 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED RUNOFF FROM HEAVY THUNDERSTORMS OVER THE PAST HOUR. SOME FLOODING OF RESIDENTIAL ROADS IN THE HELENA AREA WILL CONTINUE THROUGH 7 PM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PELHAM...HELENA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3333 8657 3344 8669 3325 8695 3317 8682 $$ 75
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:51 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 21, 3:51 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT MON AUG 21 2006 .SHORT TERM...(TONIGHT THROUGH THURSDAY) A SURFACE BOUNDARY /MOST EVIDENT IN THE DEW POINT FIELD/ IS DRAPED ACROSS CENTRAL ALABAMA FROM ROUGHLY AROUND KMEI TO SOUTH OF KBHM TO KATL. THE RADAR IS SHOWING A MASS OF THUNDERSTORMS BEHIND THE FRONT FOR LOCATIONS WEST OF INTERSTATE 20 AND ANOTHER AREA OF THUNDERSTORMS JUST SOUTH OF THE FORECAST AREA. POPS FOR TONIGHT WILL BE BASED ON RADAR TRENDS RIGHT BEFORE RELEASE TIME. THE BOUNDARY WILL MOVE SOUTHWARD TONIGHT AND TOMORROW. STILL NOT SURE HOW FAR SOUTH THE BOUNDARY WILL MAKE IT...BUT WILL SAY SOUTH OF MONTGOMERY. AT THIS TIME HAVE LOWERED POPS FOR TUESDAY AND TUESDAY NIGHT. STILL HAVE ABUNDANT MOISTURE AROUND AND SEVERAL IMPULSES MOVING FROM WEST TO EAST. THERE WILL STILL BE A STRONG TO SEVERE STORMS POSSIBLE MAINLY FOR THE PEAK HEATING TIMES OF THE DAY. WEDNESDAY AND THURSDAY...THE BOUNDARY WILL BE VERY DIFFUSE AT THIS TIME BUT SHOULD MEANDER AROUND A BIT AND SLOWLY MOVE NORTHWARD. HAVE NOT MADE MANY CHANGES TO THIS SECTION OF THE FORECAST. AS FAR AS TEMPERATURES ARE CONCERNED...TODAY HAS TURNED OUT WARMER THAN ORIGINALLY FORECASTED SO HAVE GONE ON THE WARMER END OF GUIDANCE. TUESDAY WILL BE THE COOLEST DAY WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S. FOR WEDNESDAY AND THURSDAY IT WILL BE BACK IN THE 90 TO 95 DEGREE RANGE. OVER NIGHT LOWS TONIGHT WILL BE IN THE LOWER 70S AND TUESDAY NIGHT AND WEDNESDAY NIGHT WILL BE A BIT COOLER WITH UPPER 60S AND LOWER 70S. 80 .LONG TERM...(FRIDAY THROUGH MONDAY) NOT MANY CHANGES MADE IN THIS SECTION OF THE FORECAST. THE DIFFUSE FRONT WILL BE HANGING AROUND AT THE START OF THE PERIOD. THE TAIL END OF A FRONT LOOKS LIKE IT WILL MOVE THROUGH CENTRAL ALABAMA ON SUNDAY AND MONDAY. THIS WILL RESULT IN A CLIMATOLOGY FORECAST. THE DGEX IS STILL THE OUTLIER WITH A TROPICAL FEATURE. TODAY/S SOLUTION HAS A SYSTEM ON FRIDAY ALONG THE EAST COAST OF SOUTH FLORIDA. IT MOVES IT UP THE EAST FLORIDA COAST AND BRINGS IT ON SHORE IN NORTH CENTRAL FLORIDA FRIDAY NIGHT. THE STORM STAYS ON LAND THROUGH SATURDAY EVENING/NIGHT WHERE THE DGEX FORECASTS IT TO BE IN THE FLORIDA BIG BEND AREA. THE STORM IS FORECAST TO MOVE INTO SOUTH ALABAMA BY SUNDAY AFTERNOON AND NORTHWARD ALONG THE ALABAMA GEORGIA STATE LINE ON MONDAY. WILL CONTINUE TO DISREGARD THIS SOLUTION. 80 && .AVIATION...DISCUSSION FOR 18Z TAFS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ACROSS CENTRAL ALABAMA...BEGINNING AROUND TOI. INCLUDED VCTS FOR MUCH OF THE AFTERNOON. LOSS OF DAYTIME HEATING SHOULD LIMIT OVERNIGHT THUNDERSTORMS...BUT HIGH HUMIDITIES AND HAZE COULD REDUCE VISIBILITIES TO MVFR CONDITIONS DURING THE EARLY TO MID MORNING HOURS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 89 68 91 / 40 30 20 10 ANNISTON 73 88 68 92 / 40 50 30 20 BIRMINGHAM 74 89 69 91 / 40 40 20 20 TUSCALOOSA 74 91 70 92 / 40 40 20 20 CALERA 74 89 70 92 / 40 50 30 20 AUBURN 72 87 71 89 / 50 60 40 30 MONTGOMERY 74 91 71 93 / 50 60 30 30 TROY 73 90 71 92 / 50 70 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 80/80
Hazardous weather outlook, Aug 21, 1:40 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 140 PM CDT MON AUG 21 2006 ALZ011>015-017>050-221840- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 140 PM CDT MON AUG 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL...DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY LIGHTNING. ADDITIONALLY, AN ISOLATED SEVERE STORM WITH WINDS UP TO 60 MPH CANNOT BE RULED OUT. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...LOW. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH CENTRAL ALABAMA BETWEEN NOON AND 8 PM...MAINLY SOUTH OF A LIVINGSTON TO WAVERLY LINE. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL... DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND EVENING AS WELL AS TUESDAY AFTERNOON.
In the hours before
Special weather statement, Aug 21, 4:23 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 PM CDT MON AUG 21 2006 ALZ024-212215- JEFFERSON- 423 PM CDT MON AUG 21 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515 PM CDT... ...WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM CARDIFF TO NORTH JOHNS...MOVING EAST SOUTHEAST AT 5 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...SYLVAN SPRINGS...NORTH JOHNS...MAYTOWN...GRAYSVILLE... ADAMSVILLE...PLEASANT GROVE...MULGA...AND DOWNTOWN BIRMINGHAM THROUGH 515 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 24 min |
| Aug 21, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| Aug 21, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Aug 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.